Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 56, NWS Austin/San Antonio, TX

April 27, 2014Bastrop County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2014, 7:23 PM CDT for Bastrop County, Lee County, Texas. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2014, 7:23 PM CDT (00:23 UTC)
Expired
Apr 27, 2014, 8:15 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 51 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:30 PM CDTHAIL 11 Nnw Paige, TX
Apr 27, 7:40 PM CDTHAIL 0.254 E Paige, TX
Apr 27, 8:09 PM CDTHAIL 2.752 N Giddings, TX
Apr 27, 8:10 PM CDTHAIL 1.253 Nw Giddings, TX
Apr 27, 8:13 PM CDTHAIL 33 N Giddings, TXLARGE HAIL MEASURED WITH A RULER. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4165 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS54 KEWX 280023
SVREWX
TXC021-287-280115-
/O.NEW.KEWX.SV.W.0056.140428T0023Z-140428T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BASTROP COUNTY...
  WESTERN LEE COUNTY...

* UNTIL 815 PM CDT.

* AT 715 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR CAMP SWIFT...OR 9 MILES NORTHEAST OF BASTROP...AND
  MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PAIGE AND FEDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3047 9709 3020 9690 3013 9726 3028 9735
TIME...MOT...LOC 0023Z 242DEG 26KT 3026 9716

$$
1 follow-up statement
531 
WWUS54 KEWX 280038
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT SUN APR 27 2014

TXC021-287-280115-
/O.CON.KEWX.SV.W.0056.000000T0000Z-140428T0115Z/
LEE TX-BASTROP TX-
738 PM CDT SUN APR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BASTROP AND CENTRAL LEE COUNTIES...

AT 733 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR PAIGE...OR 13 MILES NORTHWEST OF GIDDINGS...MOVING EAST
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILLS...FEDOR AND MANHEIM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR STRONG GUSTY WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO QUARTER INCH IN DIAMETER HAS BEEN REPORTED
IN PAIGE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3018 9723 3029 9724 3039 9703 3020 9690
TIME...MOT...LOC 0036Z 266DEG 21KT 3026 9707

$$

OB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:57 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 27, 6:57 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT SUN APR 27 2014

.AVIATION...
/00Z TAFS/
A FEW STORMS AHEAD OF THE DRYLINE WILL AFFECT THE FAR EASTERN
COUNTIES OF SOUTH CENTRAL TEXAS FOR THE NEXT FEW HOURS. OTHER
THAN THAT...THE AREA SITES WILL REMAIN AT VFR CATEGORY THIS
EVENING TO JUST ABOUT DAWN OR 10Z MONDAY. HIRES MODELS SUGGEST
THE DRYLINE STALLING JUST EAST OF THE I-35 CORRIDOR AND THIS MAY
PRODUCE MVFR VBSYS UNDER CLEAR SKIES. VFR CONDITIONS SHOULD RETURN
BY MID MORNING MONDAY OR AROUND 15Z. ACROSS KDRT...VFR CONDITIONS
ARE EXPECTED THROUGH THE FORECAST PERIOD. WINDS WILL SHIFT TO THE
SOUTHWEST WITHIN THE NEXT HOUR OR TWO AT KATT WHILE THE WIND SHIFT
ALREADY IS IN PLACE AT KSAT AND KSSF. WIND SPEEDS WILL DECREASE
THIS EVENING/OVERNIGHT TO 10 KNOTS OR LESS ACROSS ALL TERMINALS
BUT INCREASING MONDAY AFTERNOON TO ABOUT 10 TO 15 KNOTS AND
GUSTING UP TO 25 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT SUN APR 27 2014/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
DRY LINE IS PROGRESSING SLOWLY ACROSS THE CWA THIS AFTERNOON WITH
SCATTERED CLOUDS AHEAD AND DIRECTLY BEHIND IT. CURRENT POSITION IS
RIGHT ON I-35 AND THEN SOUTH ALONG HIGHWAY 37. SPECIAL SOUNDING AT
COLLEGE STATION SHOWS GOOD CAP STILL IN PLACE SO AM NOT EXPECTING
ANY CONVECTION OVER OUR CWA THE REST OF THE DAY. DESPITE THE
CLOUDS MAY STILL GET SOME RECORD HIGH TEMPS THIS AFTERNOON. MODELS
SHOW THE DRYLINE STALLING OVER THE SE CORNER OF THE CWA TONIGHT AND
WILL LEAVE IN A SILENT 10 POP FOR THE OVERNIGHT HOURS ALONG WITH
MENTION OF PATCHY FOG. MONDAY WILL SEE A REPEAT OF DOWNSLOPING
WESTERLY FLOW AT THE SURFACE AND MID LEVELS BRINGING IN HOT TEMPS
AND LOW HUMIDITIES.

LONG TERM (TUESDAY THROUGH SUNDAY)...
STACKED UPPER LOW OVER THE CENTRAL U.S WILL DOMINATE THE WEATHER
THROUGH THE END OF THE WEEK.  THIS WILL PUSH A COOL FRONT THROUGH
THE AREA ON TUE MORNING.  THIS WILL BRING PLEASANT WEATHER THROUGH
THE REST OF THE WEEK WITH HIGHS RIGHT AT OR SLIGHTLY BELOW
NORMAL...AND LOW TEMPS SOME 10-15 DEGREES BELOW NORMAL. BOTH THE GFS
AND EUROPEAN ARE SHOWING A WAVE COMING DOWN THE BACK SIDE OF THE
TROUGH ON THURSDAY.  THEY ARE TRYING TO DEVELOP RAINFALL WITH THIS
BUT DONT SEE WHERE THE MOISTURE WILL COME FROM. MAY WIND UP BEING
SOME CLOUDCOVER AND VIRGA.  SO FOR NOW WILL LEAVE EXTENDED PERIODS
DRY WITH NO MENTION OF RAIN.

FIRE WEATHER...
RED FLAG WARNING WILL CONTINUE THROUGH 9 PM TONIGHT. WINDS HAVE
NOT BEEN VERY IMPRESSIVE TODAY AND MOST AREAS ARE STAYING JUST
BELOW CRITERIA. WITH THE HOT TEMPS AND SOME SPOTS DROPPING BELOW
THE 20 PERCENT RH...WILL KEEP IT RUNNING.  WINDS WILL DROP OFF
MONDAY SO JUST MENTION OF NEAR CRITICAL WITH VERY LOW HUMIDITIES
EXPECTED.  WILL CONTINUE WITH ADVERTISED FIRE WEATHER WATCH FOR
TUESDAY AS LOW HUMIDITIES WILL COMBINE WITH GUSTY NW WINDS BEHIND
A COOL FRONT THAT WILL PUSH THROUGH THE AREA TUE MORNING. SPEEDS
ARE STRONGEST IN THE MORNING HOURS AND MAY NOT MATCH UP WITH THE
LOWEST RH IN THE AFTERNOON. SO IT MIGHT WIND UP BEING MORE OF A
NEAR CRITICAL DAY. WILL CONTINUE THE WATCH DUE TO THE UNCERTAINTY.
RH WILL REMAIN VERY LOW THE REST OF THE WEEK...WITH NEAR CRITICAL
CONDITIONS EXTENDING PROBABLY THRU FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  93  59  84  52 /  -   -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  59  93  56  85  48 /  -   -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     60  94  57  88  50 /  -   -    0   0   0
BURNET MUNI AIRPORT            58  91  55  78  50 /  -   -    0   0   0
DEL RIO INTL AIRPORT           61  94  59  88  54 /   0  -    0   0   0
GEORGETOWN MUNI AIRPORT        58  91  57  81  49 /  -   -    0   0   0
HONDO MUNI AIRPORT             60  99  59  92  51 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        60  93  57  86  50 /  -   -    0   0   0
LA GRANGE - FAYETTE REGIONAL   64  92  58  84  52 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       63  94  58  88  52 /  -   -    0   0   0
STINSON MUNI AIRPORT           64  98  62  88  55 /  -   -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...
EDWARDS...FRIO...GILLESPIE...HAYS...KENDALL...KERR...KINNEY...
LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 27, 5:11 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SUN APR 27 2014

TXZ171>173-183>194-202>209-217>225-228-280300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT FROM 11 AM UNTIL 9 PM FOR AREAS
ALONG AND WEST OF INTERSTATE 35. A DRYLINE WILL PUSH ACROSS SOUTH
CENTRAL TEXAS TODAY BRINGING GUSTY WEST WINDS...HOT TEMPERATURES...AND
VERY LOW HUMIDITIES. THE LOW HUMIDITIES AND GUSTY WINDS ALONG WITH
THE RECENT LACK OF RAINFALL WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT DEVELOP WILL
LIKELY SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND
TUESDAY AFTERNOON AND EARLY EVENING ACROSS WESTERN PORTIONS OF THE
REGION DUE TO LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 7:11 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 PM CDT SUN APR 27 2014

TXZ193-194-280100-
BASTROP-LEE-
711 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND NORTHERN
LEE COUNTIES UNTIL 800 PM CDT...

AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF FEDOR...OR 10 MILES SOUTHWEST OF
LEXINGTON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  FEDOR...
  TANGLEWOOD...
  DIME BOX...
  LEO...
  LINCOLN...
  OLD DIME BOX...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3024 9720 3042 9722 3056 9696 3054 9691
      3047 9689 3036 9676 3033 9674 3030 9664
      3029 9665
TIME...MOT...LOC 0011Z 255DEG 35KT 3036 9708
Local storm report, Apr 27, 7:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 SSW GARFIELD          30.14N  97.59W
04/27/2014  E1.25 INCH       TRAVIS             TX   TRAINED SPOTTER

            HAIL DAMAGED PLASTIC PATIO COVER.

&&

EVENT NUMBER EWX1400368

BF
Local storm report, Apr 27, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 ENE ELGIN             30.36N  97.31W
04/27/2014  E0.25 INCH       BASTROP            TX   TRAINED SPOTTER

            MOST HAIL WAS THE SIZE OF RICE GRAINS

&&

EVENT NUMBER EWX1400368

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:11 PM CDTSpecial Weather StatementEWXLee49 min
Apr 27, 7:52 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee38 min
Apr 27, 8:29 PM CDTSpecial Weather StatementEWXLee46 min
Apr 28, 3:52 AM CDTSpecial Weather StatementEWXLee23 min
Apr 28, 11:02 AM CDTRed Flag WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 17 more9 hr
Apr 28, 3:55 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 17 more27 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.